Hail, Jefferson
- When
- June 30, 7:07 PM EST
- Where
- Jefferson County, 0.69 mi N of Eastwood
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.240, -85.450
Nickel size hail was reported to the NWS by the public.
An approaching weather system from the Upper Midwest and lower Great Lakes combined with the moderately moist and unstable air mass during the early evening hours. This produced localized strong to severe thunderstorms across central and eastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An approaching weather system from the Upper Midwest and lower Great Lakes combined with the moderately moist and unstable air mass during the early evening hours. This produced localized strong to severe thunderstorms across central and eastern Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 30, 6:43 PM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 743 PM EDT Tue Jun 30 2015 ...Forecast Update... Issued at 743 PM EDT Tue Jun 30 2015 After coordination with SPC, we have expanded the watch slightly to the southwest and extended the running time until 01Z or 900 PM EDT. Band of convection continue to slide east-southeast across the northern part of KY and southern IN this evening. Cold pool processes are starting to become more evident as the gust front is pushing out a little bit more. Current thinking is that thunderstorms over southern IN may push further south into the Louisville Metro area in the next 1-2 hours. While the storms have show a general downturn in strength, they are still capable of producing torrential rains, large hail and gusty winds for the next couple of hours or so. Updated forecast products are already out. Issued at 639 PM EDT Tue Jun 30 2015 Convective line that moved out of southern Indiana is slowly progressing east-southeast through northern KY this evening. The storms are located roughly from Salem, IN to near Paris, KY...or along and just north of the I-64 corridor. Storms have been pulsing up and down producing torrential rainfall some gusty winds and mainly pea-marble sized hail (based on social media pictures). Severe threat is still there...limited to gusty winds and maybe an isolated large hail report or two. However, current thinking is that flash flooding and local hydrologic issues will be the main threat with this line. Dual-pol radar analysis suggests instantaneous rainfall amounts of 3-4 in/hr are falling. It has been as high as 6 in/hr in some of the stronger storms. Taking into account the storms movement we've generally been seeing about 1-2 inches of rainfall with these storms. However, this area has seen recent heavy rainfall and 2 inches of rain will likely lead to some flooding issues. A number of flood advisories are in effect along and north of I-64. We will continue to monitor the storms and additional flash flood warnings may be required if storms repeatedly hit the same areas. The storms will enter the Lexington Metro area within the hour. The heavy rainfall there may result some typical urban hydrologic issues over the next hour. Interesting to note on the visible satellite imagery the amount of mid-high level smoke coming into the region from the Canadian wildfires. Current convection seems to be along the northern boundary of this smoke with little in the way of convection (or even cumulus) down across western KY. Issued at 535 PM EDT Tue Jun 30 2015 Southern Indiana convective line is becoming a bit stronger this afternoon as it interacts with a modestly unstable atmosphere to its south. Primary threats with this line would be large hail (around 1 inch in diameter) and gusty winds in excess of 60 MPH. Per coordination with the SPC, have did an areal expansion of WW 371 and put much of the Bluegrass region (including Lexington Metro) into the watch until 800 PM EDT. Latest high resolution data suggests this line will sink east southeast this evening producing some severe weather...probably isolated to scattered reports. The training of the cells over the same area will also lead to hydrologic issues. Our northeastern third of the forecast area has seen quite a bit of rainfall over the last few days. Therefore, around 2 inches of rainfall or more over a short period of time will likely result in some flash flooding. Updated suite of forecast products to include the severe thunderstorm watch have been sent. .SHORT TERM (Now through Wednesday Night)... Issued at 325 PM EDT Tue Jun 30 2015 The synoptic pattern early this afternoon features northwesterly flow aloft across the Ohio Valley, courtesy of an upstream ridge across the western CONUS. Compact PV anomalies continue to dive through this flow, bringing chances for showers/storms to the region through the short term period. The forecast is unfolding mainly as expected this afternoon. The first concentrated round of storms affected mainly southern KY, which was tied to a compact vort max sliding through the flow aloft. That has now pushed east, so expect any development behind this activity to remain rather isolated given the lack of a focus. Further to the north, convection has blossomed along a boundary associated with a MCV passing through northern Ohio. While some of this activity may brush the far northern Bluegrass, it seems the best cold pool surge is taking place just to the north of Harrison County, KY. 0-3km shear vectors oriented largely west to east support outflow outrunning the southward sagging convection, which is what we are seeing across southwest Ohio and southern IN. The main challenge this evening will be what happens to the northwest. The latest hi-res guidance continues to suggest convection will develop across eastern IL and western IN, which will quickly slide southeast into the Ohio Valley this evening. Latest observations show very little in the way of surface convergence with perhaps a subtle boundary in the area. Therefore, am not highly confident in widespread convective development in this region which will slide into the LMK CWA this evening. Therefore, will cap pops in the 40-50 percent range until storms begin to develop and congeal (if they ever do). If these storms do get going, they could develop a cold pool and slide ESE into the region, bringing a marginal hail threat and an isolated damaging wind threat, but given the late timing, have doubts on how robust any convection will become. Otherwise, convection will dissipate tonight with the loss of daytime heating. May once again see some fog development, but high clouds moving in from the west (and the lingering smoke plume from Canada), may help to limit the density. A MCS will likely develop overnight and push into western KY on Wednesday. Timing has slowed with this system, thus have adjusted pops accordingly. Many hi-res models suggest we could see some thunderstorm development on the cold pool/differential heating boundary of this system Wednesday afternoon. Am not overly high on a severe threat given that mid/high cloud cover will likely be pretty copious limiting instability. Therefore, agree with SPC's marginal risk. On Wednesday night, another MCS is likely to develop across eastern MO and IL, which will push into the Ohio Valley overnight. The latest guidance is pretty impressive with rainfall amounts, thus will be upping QPF amounts. Flash flood guidance is the highest across the southwestern CWA, which is where the heaviest rainfall is expected to fall. That being said, 2 to locally 3 inches will be possible across portions of southern KY, which may lead to some hydro issues. If guidance trends continue, a flash flood watch could be needed. .LONG TERM (Thursday through Tuesday)... Issued at 315 PM EDT Tue Jun 30 2015 Not much change in the extended range with the last several runs of model data. The upper level flow across the CONUS is expected to remain rather amplified with a trough in the eastern US and a ridge out across the west. The Ohio Valley will be situated in a northwest flow regime which will keep the overall weather pattern rather stormy and wet pattern for the remainder of the week. The wet pattern will be driven by a number of mid-level vorticies maxima that will be pushing through in the mean flow aloft. The timing of these features will be key as to when we'll see periods of storms and heavy rainfall. Two emerging signals are becoming apparent within the guidance. First, guidance suggests that the upper trough may shift a bit more southward over the weekend. This would result in the quasi-stationary boundary setting up across southern KY/northern TN. Thus, weekend rains may be more contained across southern KY than across our northern areas. Second, a continuing emerging signal that some mid-level ridging will attempt to work in from the west/southwest by the late weekend and into early next week. However, this would simply push the quasi-stationary boundary more north and stall it across our region, proving yet another environment for more stormy weather. In terms of sensible weather, partly to mostly cloudy skies will be seen throughout the period. Chances are, that we'll probably see less cloudiness in the mornings with more cloudiness in the afternoon. Rounds of showers and storms will be possible throughout the period with the passage of mid-level vorticity maxima coming through. The first of these look to push through very early in the period (Wed Night/Thursday). Second wave looks to push through Friday night and Saturday. However, the further south shift of the aforementioned frontal boundary may result in the heavy rains/storms being more concentrated down across the TN Valley. More diurnally driven convection will likely occur Sunday through Tuesday. Greatest concentration will be across the south late in the weekend with the concentration pulling northward early next week. Temperatures will remain below seasonal normals throughout the period due to expected cloud cover and associated precipitation. Generally, highs will likely run in the lower to middle 80s with overnight lows in the upper 60s to around 70. A moderation of temperatures looks likely late in the weekend and into early next week as the boundary pushes back to the north. Mid-upper 80s may envelope the region by then. Rainfall amounts over the next seven days will be fairly impressive. Depending on where the boundary actually sets up, an axis of heavy QPF will be possible. Our current forecast keeps the heaviest axis of QPF across our west and southwest. Widespread 2-4 inches rainfall amounts look likely across our region, with locally higher amounts possible across the south/southwest sections. && .AVIATION (00Z TAF Update)... Issued at 706 PM EDT Tue Jun 30 2015 NW-SE oriented line of strong thunderstorms will continue to sag east-southeast this evening. This will primarily affect the KLEX terminal and perhaps the KSDF terminal for a time. In the near term, expect thunderstorms in and around the KLEX terminal for the next few hours. Visibilities and cigs will likely fluctuate as the storms roll through with wind gusts up to 20kts. Thunderstorms should diminish around 01/04Z and VFR conditions should prevail. However a dip down into the MVFR range due to overnight fog looks likely between 01/10-13Z. Over at KSDF, an outflow boundary from the convection to the north will impact the terminal by 30/2315-2330. This will shift the winds from the southwest to the northeast and they will be gusty for a time. Current thinking is that storms will stay just northeast of the terminal this evening. However, will keep a VCTS group in through 01/03Z and continue to monitor. VFR conditions are expected overnight and into the day on Wednesday. Further south at KBWG, VFR conditions are expected this evening and overnight. A period of MVFR visibility due to fog may occur between 01/10-13Z...after which VFR conditions are expected for Wednesday. Winds at KBWG will remain out of the southwest through the period. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........MJ Short Term.....KJD Long Term......MJ Aviation.......MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 346 PM EDT TUE JUN 30 2015 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-012000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 346 PM EDT TUE JUN 30 2015 /246 PM CDT TUE JUN 30 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE THIS EVENING MAINLY ACROSS SOUTHERN INDIANA AND FAR NORTHERN KENTUCKY. THESE STORMS WILL BE CAPABLE OF LOCALLY STRONG WIND GUSTS AND SOME SMALL HAIL...ALONG WITH FREQUENT LIGHTNING AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER ROUND OF STRONG STORMS IS POSSIBLE ON WEDNESDAY AFTERNOON AND EVENING. THEN...ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE MAINLY EACH AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK. SIGNIFICANT AMOUNTS OF RAINFALL COULD OCCUR OVER THE COMING DAYS FOR AREAS THAT SEE REPEATED THUNDERSTORM ACTIVITY. THE MAIN CONCERNS WILL BE FOR RAPID RISES ON SMALL STREAMS AND CREEKS ALONG WITH POOLING OF WATER IN FLOOD PRONE AND LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KD/MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
724 PM EDT TUE JUN 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL CHARLESTOWN 38.45N 85.67W
06/30/2015 M0.75 INCH CLARK IN PUBLIC
&&
SZAPPANOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
738 PM EDT TUE JUN 30 2015
INZ077-078-092-010010-
CLARK IN-SCOTT IN-WASHINGTON IN-
738 PM EDT TUE JUN 30 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SALEM...AND MOVING SOUTHEAST
AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS UP TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
CHESTNUT HILL AND BORDEN...
CARWOOD AND BLUE LICK...
WILSON AND BENNETTSVILLE...
SPEED AND SELLERSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3853 8555 3845 8559 3842 8562 3837 8564
3832 8566 3837 8578 3841 8581 3840 8587
3849 8609 3866 8600
TIME...MOT...LOC 2338Z 306DEG 22KT 3854 8594
TWFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 742 PM EDT TUE JUN 30 2015 KYZ035-039-040-010010- ANDERSON KY-FRANKLIN KY-WOODFORD KY- 742 PM EDT TUE JUN 30 2015 ...STRONG THUNDERSTORM WITH HEAVY RAIN AND 40 MPH WINDS... AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FRANKFORT...AND MOVING SOUTHEAST AT 35 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND GUSTY WINDS UP TO 40 MPH...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... FRANKFORT... VERSAILLES... CLIFTON AND NINEVAH... MILNER AND TYRONE... FIRMANTOWN AND BONITA... PINCKARD AND GAYBOURN... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES. && LAT...LON 3791 8470 3814 8500 3823 8487 3810 8463 TIME...MOT...LOC 2342Z 307DEG 32KT 3814 8491 TWF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM EDT TUE JUN 30 2015
KYZ031-034-010020-
OLDHAM KY-SHELBY KY-
750 PM EDT TUE JUN 30 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...
AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF ANCHORAGE...AND MOVING
SOUTHEAST AT 30 MPH.
OCCASIONAL LIGHTNING...VERY HEAVY RAIN REDUCING VISIBILITIES...PENNY
SIZE HAIL...AND GUSTY WINDS UP TO 40 MPH...ARE EXPECTED WITH THIS
STORM.
* THIS STORM WILL ALSO IMPACT...
TODDS POINT...
SIMPSONVILLE...
MONTCLAIR AND JOYES...
MIDDLETOWN HEIGHTS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES.
&&
LAT...LON 3826 8517 3817 8529 3824 8541 3827 8541
3829 8549 3832 8553 3837 8546
TIME...MOT...LOC 2350Z 311DEG 28KT 3831 8546
TWFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 PM EDT TUE JUN 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 2 NNW BLUE RIVER 38.55N 85.95W
06/30/2015 WASHINGTON IN LAW ENFORCEMENT
TREE REPORTED DOWN.
&&
SZAPPANOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
807 PM EDT TUE JUN 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 4 E MIDDLETOWN 38.24N 85.45W
06/30/2015 M0.88 INCH JEFFERSON KY PUBLIC
&&
SZAPPANOSThe Louisville radar (KLVX), 52 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported to the NWS by the public.
A trained spotter reported to the NWS hail 1 inch in diameter.
A trained spotter reported nickel size hail.
A broadcast meteorologist relayed a report to the NWS of nickel size hail.
An off-duty NWS employee reported hail 3/4 inch in diameter.
A report of 3/4 inch hail was reported to the NWS by the public.
A law enforcement official reported trees down along Highway 42.
An off-duty NWS employee reported 1 inch diameter hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575925, 575926, 575927, 575928, 575929, 575930, 575932, 575931.